low cortisol - taken off steriods

Hi

Has anyone been taken off of steroids due to constant low cortisol which needs further investigation. I am a little scared as from this evening all steriod inhalers on oral stopped and am now on serevent {salmeterol xinafoate) and Spiriva {tiotropium]. My peak flow has been deteriorating this last week and i have a wheeze and tiredness - so am a little scared here at home but breathing exercises are controlling my breathing.

I wondered if anyone had the same condition - is it common? Addisons disease and ME have to be knocked out of the equation or can be the cause of the low cortisol.

Thanks in advance.

And hope you all ok in this cold snowy weather:-)

Jx

5 Replies

oldestnewest
  • Hello Julie,

    I was very surprised to read your post - if your cortisol levels are low (whether due to long-term use of steroids or some entirely unrelated condition) then stopping all steroids suddenly could be extremely dangerous. I could understand if they wanted to wean you off the steroids very, very gradually to see whether your own cortisol production was able to pick up, but not stopping them all suddenly?

    I hope you find out a little more soon, and if you feel at all unwell in the meantime, do go back to your doctors.

    xx

  • I'm confused, as Carrie says ,it would be dangerous to stop completly wouldnt it?

    Maybe you could ring asthma nurse or gp to clarify what they m,eant?

  • Hi

    Thanks to you both for your replies. I sat here on Thursday and started to think the same so I phoned the endriconology {spelling wrong sorry] unit that I am going to be referred to and asked if they could help. They put me on to a consultant who was very nice and helpful - he said carry on with the oral steriod until i see him as you can't just come off of it with low cortisol as it can be fatal , but I could change to the inhalers - phew:-) My local NHS has been great - and I should hopefully have an appointment in two weeks and if not to call and they will chase.

    I have had a rough couple of days though with the change in meds but peak flow is ok at moment it hasn't changed so fingers crossed it is ok - phew and I see the doc for a check up next week.

    Wow - the trails and tribulations of everything - thank you so much for your replies:-)

    Jxx

  • Hi, i'm g;lad you sort medical advice, I was bit concerned when you said you were stoppping everything.

    Good luck getting adrenals sorted.

    J x

  • Hi Guys

    Thanks for your replies to this.

    Update is - still is been sorted. I have pituary gland problems now and have to have more tests and MRI scan - so meds haven't changed too much but will change when problems clarified - low cortisol may now be not due to pred. Chest cons has put me on flixotide on top of 5mg pred and spiriva as lungs were low and having pain. Was on Depo Provera for 10 years as well so not sure if this has created problems. Also been diagnosed with thinning bones so will be seeing a rhuemotologist and also have low immunology which is been investigated. Doc said I need sun - but ahhh we are having constant rain:-( role on the sunshine:-)

    Wow the body is such an interesting complicated thing:-)

    Hope you guys ok and thanks again.

    Jx

You may also like...